Illinois, 2004

Hail in Illinois, August 25, 2004

August 25, 2004 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance combined with a low level jet and a moist to near tropical atmosphere and allowed two separate mesoscale convective complexes to develop north of a warm front that was located over Missouri. The first convective complex produced an isolated hail report over West Central Illinois while the second complex produced an isolated severe wind report in Southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$3,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance combined with a low level jet and a moist to near tropical atmosphere and allowed two separate mesoscale convective complexes to develop north of a warm front that was located over Missouri. The first convective complex produced an isolated hail report over West Central Illinois while the second complex produced an isolated severe wind report in Southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 25, 11:11 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 25, 11:11 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED AUG 25 2004

.DISCUSSION...
DECAYING MCS THAT MOVED OUT OF N CENTRAL MO MOVED THROUGH SE HALF OF
CWA AND HAS ABOUT EXITED CWA AT NOON. CLOUDS AND RAIN HELD TEMPS
IN 60S TO LOWER 70S. SATELLITE IMAGERY SHOWS SOME THINNING OF CLOUD
COVER OVER CENTRAL IA AND WILL HAVE TO WATCH FOR AMOUNT OF RECOVERY
AHEAD OF CURRENT SEVERE COMPLEX OVER NE MO AND SW IA. THIS WAS
ASSOCIATED WITH WELL DEFINED SHORTWAVE IN SW IA MOVING NORTHEAST AND
WILL TAKE AIM AT SOUTHERN HALF CWA BY MID AFTERNOON. THINK BEST
SEVERE THREAT WILL BE FAR SOUTH CLOSER TO MOST UNSTABLE AIRMASS
SOUTH OF SYNOPTIC FRONT IN NORTHERN MO THAT IS BEING REINFORCED BY
DIFFERENTIAL HEATING.

HAVE UPDATED FORECAST PRODUCTS FOR LOWER MAX TEMPS AND LOWERED
POPS...ESPECIALLY ACROSS NORTH.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Aug 25, 4:52 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 AM CDT WED AUG 25 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
552 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WITH EMBEDDED THUNDERSTORMS WILL END AROUND MID MORNING.
LOCALLY HEAVY RAIN IS POSSIBLE ALONG AND SOUTH OF HIGHWAY 34.

THIS AFTERNOON AND EVENING...MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP. IF SUFFICIENT INSTABILITY AND SHEAR DEVELOPS...SEVERE
STORMS WOULD BE POSSIBLE. SHOULD THE SEVERE STORMS DEVELOP...HAIL UP
TO 1 INCH WITH WINDS OF 60 TO 70 MPH COULD BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH THE REMAINDER OF THE
WEEK.

ON THURSDAY...LINGERING SHOWERS OR POSSIBLY A THUNDERSTORM IS
EXPECTED THROUGH MID MORNING EAST OF A FREEPORT TO MACOMB LINE.

HIGH HEAT AND HUMIDITY IS THEN EXPECTED THROUGH THURSDAY AFTERNOON
WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. HEAT INDICES ARE
EXPECTED TO RANGE FROM THE UPPER 90S TO NEAR 105.

LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT A POTENTIALLY
DANGEROUS SITUATION IS DEVELOPING. A STRONG COLD FRONT IS FORECAST
TO PLOW INTO THE HIGH HEAT AND HUMIDITY ACROSS THE AREA.
THUNDERSTORM DEVELOPMENT WILL OCCUR EITHER LATE IN THE AFTERNOON
TOWARD THE WATERLOO AREA...OR WAIT UNTIL THE EVENING HOURS AND THEN
SPREAD SOUTHEAST. DUE TO THE LARGE AMOUNT OF INSTABILITY AND SOME
AVAILABLE WIND SHEAR...SEVERE STORMS ARE LIKELY.

THE GREATEST THREAT OF SEVERE WEATHER APPEARS TO BE ALONG AND NORTH
OF INTERSTATE 80...WITH THE POTENTIAL FOR HAIL UP TO THE SIZE OF
GOLFBALLS AND WINDS OVER 70 MPH. SUFFICIENT SHEAR IS PRESENT THAT
SUPERCELLS MAY DEVELOP. IF THIS OCCURS...STRONG TORNADOES
CANNOT BE RULED OUT.

LATE THURSDAY NIGHT INTO FRIDAY...THE SEVERE THREAT WILL BE
REPLACED WITH LOCALLY HEAVY RAINFALL. GENERAL RAINFALL OF ONE HALF
TO ONE INCH IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS UP TO 2 INCHES
POSSIBLE.

ANOTHER STORM SYSTEM IS FORECAST TO AFFECT THE AREA FRIDAY NIGHT
INTO SATURDAY. THIS STORM SYSTEM WILL BRING A GENERAL RAINFALL OF
ONE QUARTER TO ONE HALF INCH. THUNDERSTORMS WILL BE POSSIBLE...
MAINLY SOUTH OF A LINE FROM OTTUMWA IOWA TO PRINCETON ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS LIKELY LATE THURSDAY AFTERNOON AND EVENING.

The radar

The Quad Cities radar (KDVN), 130 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
August 25, 1:19 PM CST to 1:22 PM CST
Where
Hancock County, Fountain Green
Measured
1 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.483, -90.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422390.